Missouri, 2022

Flooding in Missouri, February 17, 2022

February 17, 2022 · NWS SGF · 12 events in 6 counties and zones

A near stationary front in place across the Ozarks aided in the development of heavy rainfall over parts of south central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A near stationary front in place across the Ozarks aided in the development of heavy rainfall over parts of south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 17, 6:10 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 17, 6:10 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
610 AM CST Thu Feb 17 2022

Key Messages:

1. Widespread rainfall will transition to wintry precipitation
beginning early today as a cold front moves across the area.

2. Localized flooding and isolated strong to severe storms may
occur south and east of the front through late morning/early
afternoon.

3. Very cold temperatures are expected tonight with warmer and
dry conditions over the weekend.

.UPDATE...
Issued at 553 AM CST Thu Feb 17 2022

Went ahead and adjusted start times on the winter weather
advisories for locations along Interstate 44 and Highway 60 to
begin earlier due to faster surge of colder air behind the cold
front moving across the region this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 257 AM CST Thu Feb 17 2022

Widespread moderate to heavy rainfall continued along and south
of I-44 early this morning south of a strong cold front which
currently extends from Lake of the Ozarks to Joplin. Temperatures
to the north of the front were dropping quickly into the mid and
upper 30s.

To the west, another large area of precipitation was moving
northeastward out of Oklahoma into southeast Kansas and southwest
Missouri. Surface observations indicate that areas near Wichita
were receiving thunderstorms with sleet and freezing rain. This
area of enhanced wintry precipitation will push eastward into our
southeast Kansas counties over the next few hours and continue
spreading into southwest MO. Could see some localized ice
accumulations of around one to two tenth of an inch where storms
move over sub-freezing surface temps.

Otherwise, wintry precipitation will transition to snow through
the day as temperatures continue to fall through the lower 30s
into the 20 from northwest to southeast. Still looks like higher
accumulations will occur over the northern edge of the forecast
area where the winter storm warning continues.

Only adjustment to going winter headlines was to extend the winter
weather advisory southward another tier of counties.

There will still be a brief window of severe storm potential
mainly this morning along the south central MO/AR border where
strong vertical wind shear and instability reside.

.LONG TERM...(Friday through Wednesday)
Issued at 257 AM CST Thu Feb 17 2022

Once today's storm system exits the region, we will see dry
conditions and a gradual warming trend through the weekend with
high pressure dominating the region.

Another low pressure system will develop over the Plains and bring
another storm system moves across the region early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 553 AM CST Thu Feb 17 2022

The cold front has already passed through the JLN and SGF
aerodromes early this morning and expect wintry mix to begin a few
hours earlier than previous forecasts indicated. So by 13-14Z both
locations should be seeing an intermittent mix of freezing rain
and sleet. Have also included some tempo thunder with elevated
unstable airmass overriding the colder air near the surface.

Expect IFR/LIFR to persist most of the day at all airports as
moisture from the southwest overspreads the region.

Once the 700 mb trough axis shifts east of the area between 00z
and 06z, expect improving ceilings and northerly winds dropping to
below 15 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for MOZ057-058-068>071-
     079>083-088>098-101>106.

     Winter Weather Advisory from 9 AM this morning to 9 PM CST this
     evening for MOZ095>098-101>105.

     Winter Weather Advisory until 9 PM CST this evening for MOZ057-
     058-068>071-077>083-088>094.

     Winter Storm Warning until 9 PM CST this evening for MOZ055-056-
     066-067.

KS...Winter Weather Advisory until 9 PM CST this evening for KSZ097-
     101.

     Winter Storm Warning until 9 PM CST this evening for KSZ073.

&&

UPDATE...Terry
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, Feb 17, 7:14 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
714 AM CST Thu Feb 17 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
714 AM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive cold risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Elevated snow and or sleet risk.

DISCUSSION...

A strong storm system will continue to move across the area
today. Widespread rainfall on already saturated areas could lead
to localized flooding of low water crossings, especially along and
south of Interstate 44.

A change from liquid to wintry precipitation will occur through
this afternoon from north to south as colder air moves into the
region. The highest potential for snow accumulations over three
inches in addition to sleet and freezing rain will be closer to
the Highway 54 corridor and points north.

Localized higher accumulations of freezing rain will also be
possible over southwest Missouri this morning where thunderstorms
occur in combination with sub-freezing surface temperatures.

Some impacts to travel are possible north of Interstate 44 and
potentially north of Highway 60 from this afternoon into early
evening.

Very cold temperatures are expected late tonight with single
digit above and below zero wind chills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another storm system may impact the area early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Webster

When
February 17, 8:07 AM CST to 4:00 PM CST
Where
Webster County, Olga to 0.36 mi WSW of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

Highway Z at the Finley River was flooded and impassable due to high water.

Flood, Douglas

When
February 17, 8:09 AM CST to 4:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.75 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE at the North Fork River was flooded and impassable due to high water.

Flood, Dent

When
February 17, 8:12 AM CST to 4:00 PM CST
Where
Dent County, 0.55 mi E of Sligo to 0.96 mi E of Sligo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.780, -91.370

Highway TT at Crooked Creek was flooded and impassable due to high water.

Flood, Shannon

When
February 17, 8:13 AM CST to 4:00 PM CST
Where
Shannon County, 2.3 mi ENE of Rat to 2.32 mi ENE of Rat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.390, -91.190

Highway P at Big Creek was flooded and impassable due to high water.

Flood, Douglas

When
February 17, 8:52 AM CST to 4:00 PM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.26 mi NNE of Arno
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.970, -92.730

Highway Y at Cowskin Creek was flooded and impassable due to high water.

Flood, Douglas

When
February 17, 8:54 AM CST to 4:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.55 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.010, -92.520

Highway U at Bryant Creek was flooded and impassable due to high water.

Flood, Wright

When
February 17, 9:04 AM CST to 4:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 3.94 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Highway AB at Wolf Creek was flooded and impassable due to high water.

Flood, Wright

When
February 17, 9:06 AM CST to 4:00 PM CST
Where
Wright County, 1.79 mi WNW of Rayborn to 1.61 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.310, -92.400

Highway E at the Gasconade River was flooded and impassable due to high water.

Flood, Douglas

When
February 17, 9:19 AM CST to 4:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.31 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

Highway FF at Hunter Creek was flooded and impassable due to high water.

Flood, Dent

When
February 17, 9:26 AM CST to 4:00 PM CST
Where
Dent County, 2.82 mi WNW of Stone Hill to 2.61 mi WNW of Stone Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.610, -91.400

Spur EE Road at the Meramec River was flooded and impassable due to high water.

Flood, Texas

When
February 17, 9:29 AM CST to 4:00 PM CST
Where
Texas County, 1.1 mi W of Clear Spgs to 1.33 mi W of Clear Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -91.890

Highway U at the Jacks Fork River was flooded and impassable due to high water.

Flood, Wright

When
February 17, 11:13 AM CST to 4:00 PM CST
Where
Wright County, 0.88 mi SE of Macomb to 1.02 mi SSE of Macomb
Cause
Heavy Rain
Reported by
Public
Coordinates
37.090, -92.490

County Road 553 was flooded and impassable for several hours at a low water area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998681, 998682, 998683, 998684, 998685, 998686, 998687, 998688, 998689, 998691, 998692, 998693.